Journal of Dynamical and Control Systems

, Volume 17, Issue 1, pp 141–161

The sphere and the cut locus at a tangency point in two-dimensional almost-Riemannian geometry

Article

Abstract

We study the tangential case in two-dimensional almost-Riemannian geometry and analyze the connection with the Martinet case in sub-Riemannian geometry. We calculate estimates of the exponential map which allow us to describe the conjugate locus and the cut locus at a tangency point. We prove that this tangency point generically accumulates at the tangency point as an asymmetric cusp whose branches are separated by the singular set.

Key words and phrases

Almost-Riemannian geometry conjugate and cut loci sphere of small radius 

2000 Mathematics Subject Classification

53B20 49K15 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    A. Agrachev, B. Bonnard, M. Chyba, and I. Kupka, Sub-Riemannian sphere in Martinet flat case. ESAIM Control Optim. Calc. Var. 4 (1997), 377–448.CrossRefMathSciNetGoogle Scholar
  2. 2.
    A. Agrachev, U. Boscain G. Charlot, R. Ghezzi, and M. Sigalotti, Twodimensional almost-Riemannian structures with tangency points. Ann. Inst. H. Poincaré. Anal. Non Linéaire 27 (2010), 793–807.MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    A. Agrachev, U. Boscain, and M. Sigalotti, A Gauss–Bonnet-like formula on two-dimensional almost-Riemannian manifolds. Discr. Cont. Dynam. Systems 20 (2008), No. 4, 801–822.MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    A. Bellaïche, The tangent space in sub-Riemannian geometry. J. Math. Sci. 83 (1997), No. 4, 461–476.MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    B. Bonnard and J.-B. Caillau, Singular metrics on the two-sphere in space mechanics. Preprint (2008), HAL, Vol. 00319299, pp. 1–25.Google Scholar
  6. 6.
    B. Bonnard, J.-B. Caillau, R. Sinclair, and M. Tanaka, Conjugate and cut loci of a two-sphere of revolution with application to optimal control. Ann. Inst. H. Poincaré. Anal. Non Linéaire 26 (2009), No. 4, 1081–1098.MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    B. Bonnard and M. Chyba, Méthodes géométriques et analytiques pour étudier l’application exponentielle, la sphére et le front d’onde en géométrie SR dans le cas Martinet. ESAIM Control Optim. Calc. Var. 4 (1999), 245–334.MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    U. Boscain and M. Sigalotti, High-order angles in almost-Riemannian geometry. Act. Sémin. Théorie Spectr. Géom., 25 (2008), 41–54.MathSciNetGoogle Scholar
  9. 9.
    J. Itoh and M. Tanaka, The Lipschitz continuity of the distance function to the cut locus. Trans. Amer. Math. Soc. 353 (2001), No. 1, 21–40.MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    L. S. Pontryagin, V. G. Boltyanskii, R. V. Gamkrelidze, and E. F. Mishchenko, The mathematical theory of optimal processes. Interscience Publ. John Wiley and Sons, New York–London (1962).Google Scholar
  11. 11.
    L. Rifford, and E. Trélat, Morse–Sard-type results in sub-Riemannian geometry. Math. Ann. 332 (2005), No. 1, 145–159.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Institut de Mathématiques de BourgogneDijon CedexFrance
  2. 2.Institut FourierSt Martin d’HéresFrance France
  3. 3.SISSA/ISASTriesteItaly

Personalised recommendations